We wish to share with you our experience in treating a person with schizophrenia who developed rabbit syndrome. Rabbit syndrome, characterised by rapid, rhythmic orofacial movements, often accompanied by lip sounds (Schwartz et al, 1995) is considered one of four tardive dyskinesia (TD) variants, all of which are extrapyramidal side-effects of long-term neuroleptic treatment (Inada et al, 1991). The incidence of rabbit syndrome among TD variants is about 2.4% (Wada & Yamaguchi, 1992), with a mean prevalence of 15-20% among neuroleptic-treated patients in general (Baldessarini, 1988) and 9.9% in psychiatric hospital populations. Olanzapine is hereby suggested as a possible solution for alleviating rabbit syndrome without risking the emergence of extrapyramidal side-effects and simultaneously combating schizophrenic symptoms.
A 28-year-old single woman, suffering from schizophrenia for nine years, had been treated by depot injections of zuclopenthixol (200 mg every fortnight) and with biperiden (4 mg/day) since 1995. Her mental state deteriorated and she was hospitalised in an acute psychotic state, suffering from paranoid delusions. Signs of typical rabbit syndrome were evident.
In seeking out an appropriate treatment strategy for her psychotic state and the rabbit syndrome (which did not seem to respond to biperiden), it was decided to stop administration of zuclopenthixol and to initiate olanzapine, starting at 5 mg/day and reaching maximal dosage (10 mg/day). Within 2-3 weeks, not only had her psychotic symptoms disappeared, but improvement was also observed in her rabbit syndrome. Her Abnormal Involuntary Movement Scale (AIMS, Wojcik et al, 1980) score dropped from 14 to 8. After 25 days of hospitalisation, she was released into community care and continued to receive olanzapine (10 mg/day). Follow-up, a year later, found her to be in remission from the psychosis, with no signs of rabbit syndrome, under olanzapine treatment.
It has been postulated that the underlying mechanism of rabbit syndrome is supersensitivity of dopamine receptors, possibly due to an underlying predisposition. It has also been suggested that rabbit syndrome is a result of multiple system atrophy (Nishiyama et al, 1993). The most prominent, albeit controversial, treatment agents for rabbit syndrome are benzhexol and biperiden. We were anxious to avoid aggravation or uncovering of TD by the addition of anticholinergic agents. Olanzapine displays high affinity for type 2 serotonin (5-HT2) receptors and, although the activity ratio between 5-HT2 and type 2 dopamine (D2) receptors is slightly lower than for clozapine, it is still about twice as active at 5-HT2 than at D2 receptors. Hence, olanzapine is less likely to be associated with TD, and its application in preventing or ameliorating rabbit syndrome seemed appropriate (O'Brien & Barber, 1998).
This case demonstrates the possible usefulness of olanzapine as a mono-drug treatment strategy for dealing with rabbit syndrome triggered by typical neuroleptics and simultaneously treating psychotic symptoms.
EDITED BY LOUISE HOWARD